Managing Hypersexuality in the Nursing Home – Where to Begin?
Today, we’ll talk about hypersexuality of the nursing home resident when there is no 2 –party consent for sexual advances, and what to do to manage this behavior.
In the nursing home industry, you’ll run across it sooner or later. A little male resident who goes from female resident to female resident attempting to touch, kiss, and grope them inappropriately. He disrobes in public… or worse. He tries to go into their rooms. He is sneaky and waits until staff are busy and no one is visible in the area. He preys on the most vulnerable of our residents – the ones who are confused, demented, and who usually can’t report the incident. He may also get brave and begin this behavior with your staff as they are attempting to shower or dress the resident. This can set you up for worlds of trouble.
What we must do is stop the inappropriate behavior and safeguard our residents as well as our staff. There is no sweeping this under the rug hoping it will go away!
If not, not only do we put our residents and staff at risk for sexual abuse, you almost definitely set yourself and your facility up for an immediate jeopardy tag(s).
You need to evaluate the initial inappropriate behavior by the resident and address it immediately. If not, it only gets worse. Some residents start off with trying to grope the CNAs. You must educate your CNAs to report this sexual aggression and you must take interventions at that time.
We have to attempt to find the source of the behavior. Is there a new medication the resident is taking? Is it related to the patient’s dementia? Is there a history of sexual abuse or sexual inappropriate behavior? Is there a UTI or psychiatric disorder? Does the resident have delusions?
Is it actually sexual behavior? For example, removing clothes or inappropriately touching the staff when hugged or assisted with baths may not necessarily be sexual aggression. It could be disorientation or confusion on what is actually going on related to their dementia. If the resident has targeted one specific female, it may very well be likely that he is confusing that resident/staff member with a spouse or significant other.
Obviously, we would attempt non-pharmocological interventions at first to redirect the resident but we’d also consider a medication regimen if unsuccessful. Collaboration with appropriate mental health professionals can produce excellent non-pharmocological interventions.
A cognitive screen and lab work-ups should be completed for the resident. Labs may include a blood glucose level, BUN, CBC, PSA, LH, Testosterone level, urinalysis, and liver function. For aggressive hypersexualism, you should make use of your resources. Keep your primary physician and medical director in the know. Bring in your pharmacy consultant for medication review. Bring in mental health professionals for geri-psyche as appropriate. Room changes, frequent or even temporary 1-to-1 monitoring may be necessary to manage the behavior. The family should be kept in the loop and they’re also a source for historical information on the resident to see if these behaviors have occurred in the past. Staff education is a necessity and must be ongoing.
No medication, as far as I know, is currently approved for the treatment of sexually inappropriate behavior. That being said, there are a number of medications that are commonly used for the purpose of managing these behaviors (or at least allowing the drug’s side effects to kick in effectively reducing sexual desire). Let me tell you, it is usually a game of trial and error. The local primary physician may not be well-versed with hypersexuality in long term care, so it is of utmost importance to make sure they are discussing options with your pharmacist and mental health provider. Many times, it may take a combination drug therapy approach to effectively reduce or eliminate the undesirable behavior.
Common types of drugs used for the management of hypersexuality and sexual inappropriate behaviors in the long term care setting:
- Chols (cholinesterase inhibitors) – may decrease libido, may help cognitive and behavioral issues – examples – Aricept, Exelon, Razadyne
- SSRIs – may decrease libido and offer better impulse control – Celexa, Paxil, Zoloft, Prozac, Androcur
- Mood Stabilizers and Antipsychotics – (limited usefulness) may help calm aggressive behaviors – Risperdal, Lithium, Depakote
- Antiandrogen agents – may decrease sexual aggression and misbehavior in men as well as decrease fantasies and urges – Provera, Depo-Provera
- Leuprolide/LHRH agonists – may inhibit gonadotropin release and suppress testosterone production – Lupron, Zoladex
- Estradiol – may increase estrogen levels and decrease sexual behavior.
- Cimetidine (Tagamet) – may decrease hypersexual behaviors.
I am not a physician, nor a pharmacist. I am not advising you to use any of the drugs listed above for your residents or for the treatment of any disease or condition. However, one needs to know what options are available when attempting to manage the sexually inappropriate and sexually aggressive resident in the LTC setting.
Every drug has side effects that must be monitored and many of the ones listed must have labs ordered with them. Depo-Provera is a great drug for use with these behaviors, but I have seen residents swell after a few months on it. There are also ethical considerations of altering the balance of a resident’s hormones for the purpose of behavior management. Choose wisely, keep the family and physician in close conversation. Update the care plans and monitor the resident closely for effectiveness of the drug as an intervention and for potential drug side effects.
Even with a combination of these drugs in place, it still may be impossible to manage the resident’s hypersexual behavior. Don’t be afraid to utilize a short-stay geri-psyche facility or to discharge the resident altogether (to a safe environment). I would much rather take a tag on inappropriate discharge than an IJ on sexual abuse in the facility.
I would love to hear your opinion on this and if you’ve had success with other measures.